MAUDE Adverse Event Report: STRYKER SPINE-US RADIUS PROBE SHAFT T-HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US RADIUS PROBE SHAFT T-HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 486619085
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/24/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when the t handle was pulled to connect to a probe shaft in order to remove the shaft from the patient, the t handle broke up.There were no remaining broken fragments in the patient.The surgery was completed with another t handle.There are no adverse consequences to the patient.
 
Additional Manufacturer Narrative
The customer reported event of was confirmed via visual inspection.The t handle was returned completely disassembled.The spring, locking clip, 2 ball bearings and locking collar were disengaged from the t handle shaft.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.The t handle was manufactured in 2008, making it over 10 years old at the time of the event.Capa was opened to address handle disassembly issue.The only way to disassemble the handle is to disengage the locking c-ring from its groove leading to the product disassembly.Cleaning may have play a role on the clip disassembly from its designed groove.A design change was done to reduce incidence of this.Result: the most likely root cause is the locking clip disengaged from the locking collar, causing the handle to disengage in multiple pieces.As the device was over 10 years old, the ring may have worn out causing it to disengage.
 
Event or Problem Description

Brand Name
RADIUS PROBE SHAFT T-HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7796610
Report Number0009617544-2018-00198
Device Sequence Number1116674
Product Code LXH
UDI-Device Identifier07613327276046
UDI-Public07613327276046
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number486619085
Device Lot Number07H198
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2018
Initial Date Received by Manufacturer 07/24/2018
Supplement Date Received by Manufacturer10/24/2018
Initial Report FDA Received Date08/20/2018
Supplement Report FDA Received Date11/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1